Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 16, NWS Atlanta, GA

July 20, 2022Oglethorpe County, Wilkes County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 20, 2022, 10:08 AM EDT for Oglethorpe County, Wilkes County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 10:08 AM EDT (14:08 UTC)
Expired
Jul 20, 2022, 2:15 PM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Oglethorpe County, GA, Wilkes County, GA

The radar

The Greer radar (KGSP), 131 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS52 KFFC 201408
FFWFFC
GAC221-317-201815-
/O.NEW.KFFC.FF.W.0016.220720T1408Z-220720T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1008 AM EDT Wed Jul 20 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Wilkes County in east central Georgia...
  Central Oglethorpe County in northeastern Georgia...

* Until 215 PM EDT.

* At 1008 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1.5 to 3 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Washington, Tignall, Rayle, Newtown, Celeste, Danburg, Floral 
  Hill, Metasville and Aonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3381 8305 3389 8291 3386 8257 3383 8260
      3378 8257 3368 8251 3367 8279

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:43 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 7:43 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
743 AM EDT Wed Jul 20 2022

.PREV DISCUSSION... /Issued 410 AM EDT Wed Jul 20 2022/

SHORT TERM /Today through Thursday/...
Current radar loop shows some showers and isolated thunderstorms
developing across north and east GA this morning. We will see
another round of afternoon showers and thunderstorms today. These
storms are associated with a weak shortwave thats been hanging
along the old frontal boundary laying across the area. This
boundary moves a bit further south today as a mid to upper level
ridge builds into N GA. This ridge will allow temps to increase
into the mid 90s Thu afternoon. Deep moisture will also be in
place across the area, with dewpoints in the mid to upper 70s and
precipitable water ranging from 1.5 to 2.5 inches. Instability
indices increase Thu afternoon (Capes 1500 to 3000 J/Kg) so
combined with daytime heating and the old boundary the atmosphere
over the state will be a prime environment for severe weather to
occur. SPC has placed most of the state under a slight risk for
Thu with the greatest risk being heavy rain and winds.

Max high temperatures today will get up into the lower 90s with
nighttime lows mainly in the lower to mid 70s. With increased
Temps Thu and higher dewpoints, we may need a heat advisory for
most of the area.

01

LONG TERM /Thursday Night through Tuesday/...
The word of the day...and the next week will be HOT!  The period
begins a little rocky with a surface boundary pushing through the
region and the potential for an organized severe threat Thursday
evening...which would be a continuation from the day.  Difficult to
pinpoint what and where any organized convection may be Thu PM, but
hi-res CAM's all hinting at storms around through Thu PM in some
capacity...as organized convection or scattered.  A severe wind
threat would exist in the early part of Thu eve with any
storms..particularly if they can become organized. Lots of lightning
would also be a significant threat Thu/Thu PM due to the more
significant lapse rates and instability lingering into Thu evening.

Friday through the remainder of the long term...  Surface boundary
settles into S. GA by Friday as mid level ridging begins to build in
from the west across the SE, but the moisture axis associated with
the boundary never really clears out through the extended per model
guidance.  As the center of a 594-596 DM 500mb ridge sets up just to
the north of the CWFA across TN over the weekend, a moist BL
continues to remain in place to the south of the E-W oriented ridge
axis to our north.  As a result, diurnal daily storm chances will
remain in the forecast through day 7.  The heat will be the main
story as the ridge sets in and the moisture remains in place making
for near or above heat advisory criteria beginning Saturday across
portions of or all of the area. Forecast dpts through the extended
remain in the 70s with air temps forecast to reach mid and in some
cases upper 90's....particularly Saturday onward.

-Stellman

&&

.AVIATION...
12Z Update...
A few showers left over from the over night convection so the ATL
and AHN TAF sites may see some precipitation over the next few
hours but it will be short lived. Will see another round of
afternoon convection today so keeping the TEMPO in all the TAFs
from 19z-23z. This may need to be extended through 00z but will
have top see how things develop. Ceilings starting out all over
the place with some IFR to VFR readings out there. These lower
ceilings will lift over the next few hours and should be all VFR
by 15z-17z just before the afternoon convection starts. Winds will
stay steady out of the W-SW in the 5-10kt range. Will see some
higher gut in and around any afternoon thunderstorms.

//ATL Confidence...12Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  73  92  72 /  50  50  70  40
Atlanta         91  75  92  73 /  50  40  70  50
Blairsville     85  68  87  66 /  50  40  70  30
Cartersville    92  73  92  70 /  50  30  70  40
Columbus        92  76  92  74 /  40  20  70  40
Gainesville     89  73  91  71 /  50  40  70  40
Macon           93  75  94  74 /  50  20  70  40
Rome            95  75  95  72 /  50  40  70  40
Peachtree City  92  73  92  72 /  40  30  70  50
Vidalia         92  74  93  74 /  40  20  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....30
AVIATION...01
Hazardous weather outlook, Jul 20, 6:26 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
626 AM EDT Wed Jul 20 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
626 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and thunderstorms are expected to develop across the area
during the day today. While no widespread severe weather is
expected, some storms could be strong to severe with damaging
wind gusts, frequent lightning, and heavy rainfall as the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms are possible each afternoon and evening
across much of the forecast area this week and into the weekend.
At this time, a more widespread severe threat exists on Thursday
as storms may develop into a more organized cluster or line. If
that happens, damaging winds will be likely on Thursday with a
more organized storm complex. Otherwise, some storms could be
strong to severe with damaging wind gusts, frequent lightning,
and heavy rainfall each afternoon for the remainder of the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Jul 20, 5:42 AM EDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
542 AM EDT Wed Jul 20 2022

GAZ025-035>038-201030-
Jackson GA-Barrow GA-Oglethorpe GA-Clarke GA-Oconee GA-
542 AM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Oconee, southeastern
Barrow, Clarke, southeastern Jackson and northwestern Oglethorpe
Counties through 630 AM EDT...

At 542 AM EDT, a strong thunderstorm was over Bogart, or 9 miles west
of Athens, moving southeast at 30 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Watkinsville, Athens, Statham, Arcade, Winterville, Bogart, North
High Shoals, Arnoldsville, Bishop, Athens-Clarke County, Whitehall,
Westgate Park, James Holland Youth Sports Cmpx, Bear Creek Reservoir,
Beechwood Hills, Sandy Creek Recreation Area, Oconee Heights,
Eastville, Barnett Shoals and Barretts Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3402 8331 3400 8328 3400 8326 3401 8324
      3399 8316 3376 8328 3374 8330 3373 8329
      3373 8331 3387 8359 3388 8358 3388 8361
      3391 8364 3392 8368 3408 8359
TIME...MOT...LOC 0942Z 293DEG 26KT 3395 8354

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 20, 7:27 AM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
727 AM EDT Wed Jul 20 2022

GAZ039-051-062-201145-
Taliaferro GA-Wilkes GA-Warren GA-
727 AM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northwestern Warren,
central Taliaferro and southeastern Wilkes Counties through 745 AM
EDT...

At 727 AM EDT, a strong thunderstorm was near Cadley, or 10 miles
northwest of Thomson, moving southeast at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Crawfordville, Sharon, Aonia, Ficklin, Cadley, Barnett, Lundberg,
Rocky Creek Fire Dept., Raytown, Alexander Stephens Park, Sandy Cross
and Holliday Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3364 8248 3365 8249 3366 8251 3365 8252
      3364 8256 3365 8258 3363 8258 3364 8259
      3363 8262 3362 8263 3361 8265 3349 8260
      3345 8285 3361 8294 3367 8271 3378 8257
TIME...MOT...LOC 1127Z 300DEG 31KT 3358 8261

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 20, 8:25 AM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
825 AM EDT Wed Jul 20 2022

GAZ027-038-039-201300-
Wilkes GA-Madison GA-Oglethorpe GA-
825 AM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northwestern Wilkes,
Oglethorpe and southeastern Madison Counties through 900 AM EDT...

At 825 AM EDT, a strong thunderstorm was over Smithonia, or 7 miles
north of Lexington, moving southeast at 30 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lexington, Comer, Crawford, Colbert, Carlton, Rayle, Jacksons
Crossroads, Smithonia, Watson Mill Bridge State Park, Vesta and Point
Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3381 8288 3374 8303 3399 8327 3410 8315
      3394 8281
TIME...MOT...LOC 1225Z 305DEG 25KT 3398 8314

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 20, 8:57 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
857 AM EDT Wed Jul 20 2022

GAZ038-039-051-201330-
Taliaferro GA-Wilkes GA-Oglethorpe GA-
857 AM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of northeastern
Taliaferro, Wilkes and southeastern Oglethorpe Counties through 930
AM EDT...

At 857 AM EDT, a strong thunderstorm was over Rayle, or 9 miles
northwest of Washington, moving southeast at 30 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Washington, Tignall, Rayle, Sharon, Jacksons Crossroads, Ficklin,
Mallorysville, Lundberg, Metasville, Floral Hill, Aonia, Newtown,
Danburg, Rocky Creek Fire Dept., Celeste, Raytown and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3365 8261 3354 8278 3382 8305 3397 8289
      3384 8258 3383 8260 3375 8255
TIME...MOT...LOC 1257Z 309DEG 25KT 3382 8287

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 20, 9:35 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
935 AM EDT Wed Jul 20 2022

GAZ038-039-051-201400-
Taliaferro GA-Wilkes GA-Oglethorpe GA-
935 AM EDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of northern Taliaferro,
Wilkes and central Oglethorpe Counties through 1000 AM EDT...

At 935 AM EDT, a line of strong thunderstorms was along a line
extending from near Rayle to near Metasville, and moving east at 25
mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Washington, Rayle, Aonia, Ficklin, Newtown, Lundberg, Rocky Creek
Fire Dept., Celeste, Metasville, Carters Grove and Holliday Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3363 8258 3364 8259 3363 8261 3363 8262
      3362 8262 3361 8265 3360 8265 3360 8268
      3365 8295 3388 8300 3382 8259 3364 8248
TIME...MOT...LOC 1335Z 291DEG 21KT 3382 8292 3373 8258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Jul 20, 10:03 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1003 AM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     1 W WALNUT GROVE        33.74N  83.87W
07/19/2022                   WALTON             GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN AND IN ROADWAYS JUST WEST-SOUTHWEST
            OF WALNUT GROVE.

&&

EVENT NUMBER FFC2200845

SM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:39 AM EDTSpecial Weather StatementFFCWalton51 min
Jul 20, 4:06 AM EDTSpecial Weather StatementFFCGreene39 min
Jul 20, 4:14 AM EDTSevere Thunderstorm WarningFFCGreene46 min
Jul 20, 5:02 AM EDTSpecial Weather StatementFFCTaliaferro43 min
Jul 20, 5:04 AM EDTSpecial Weather StatementFFCWilkes41 min
Jul 20, 5:42 AM EDTSpecial Weather StatementFFCClarke, Oconee48 min
Jul 20, 7:27 AM EDTSpecial Weather StatementFFCTaliaferro18 min
Jul 20, 8:25 AM EDTSpecial Weather StatementFFCOglethorpe35 min
Jul 20, 8:57 AM EDTSpecial Weather StatementFFCWilkes33 min
Jul 20, 9:35 AM EDTSpecial Weather StatementFFCWilkes25 min
Jul 20, 10:17 AM EDTSpecial Weather StatementFFCTaliaferro28 min
Jul 20, 3:42 PM EDTSpecial Weather StatementFFCWilcox33 min
Jul 20, 4:18 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Telfair, Wheeler, Wilcox42 min
Jul 20, 4:32 PM EDTSpecial Weather StatementFFCDooly28 min
Jul 20, 4:44 PM EDTSpecial Weather StatementFFCSumter31 min
Jul 20, 5:45 PM EDTSpecial Weather StatementFFCTreutlen30 min
Jul 20, 6:10 PM EDTSpecial Weather StatementFFCEmanuel35 min
Jul 20, 7:28 PM EDTSpecial Weather StatementFFCHall32 min

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.